Indiana, 2016

Heavy Rain in Indiana, August 9, 2016

August 9, 2016 · NWS ILN · 1 event in 1 county or zone

Thunderstorms developed in a very moist and unstable airmass producing heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms developed in a very moist and unstable airmass producing heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 9, 6:39 PM EST, 26 minutes earlier.

Area forecast discussion, Aug 9, 6:39 PM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
739 PM EDT TUE AUG 9 2016

.SYNOPSIS...
Several upper disturbances interacting with a very warm and
moist airmass will keep the threat for thunderstorms in the
forecast through the week. A slow moving front will bring
additional forcing on the weekend, producing the likelihood for
more thunderstorms. Heavy rain will be the main concern in the
high moisture, low shear environment.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Surface analysis shows high pressure to the east and low pressure
to the west. The ILN FA lies in the very moist southerly flow
between the two systems carrying 2.25 inches precipitable water
across the area. Daytime heating has allowed instability to
increase, with CAPE values above 3000 J/KG in spots.

Radar shows thunderstorm formation in southwest counties where
instability is interacting with a mid level short wave. Expect
thunderstorms to continue to propogate northeast toward Columbus
through early tonight. A weakening trend is indicated later
tonight with loss of daytime heating.

A few stronger cells are developing in the moderately unstable
regime. While strong wind gusts cannot be ruled out, the main
threat through this evening will be from localized flooding due to
slow moving and training cells in an environment of weak wind
flow. Warm cloud processes will also come into play with cells
exhibiting low tops but high freezing levels.

Low temperatures should stay above 70 in the very humid airmass.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Models suggest another day of warm and humid weather Wednesday
featuring weak wind flow. Evening without strong forcing, scattered
thunderstorms will develop again in the persistently moist
and unstable airmass. The main threat will continue to be heavy
rain due to slow cell movement and favorable warm cloud processes,
sustaining the potential for localized flooding.

Temperatures will rise to the upper 80s. Heat indices will reach
the mid and upper 90s in the humid regime.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Zonal westerly flow aloft with increasing coverage of afternoon
thunderstorms will be found through Saturday. These storms will
decrease with the loss of daytime heating until a frontal passage
Saturday night keeps a bit more of a chance for storms on this
overnight period. The frontal passage is slow to cross the Ohio
Valley and could linger storms through early Sunday night in the
southern CWA. Latest run of the ECMWF held this frontal passage up
and developed a H5 trough in the central U.S. which drastically
increased the chances for storm development on Monday. It brings
a surface low into the CWA from the southwest later overnight with
fropa Tuesday.

Original forecast did not account for the large swing from
the latest ECMWF run but this just adds more uncertainty and a
higher probability for change to the latter part of the forecast.
Forecast confidence wanes strongly past Sunday.

Through Saturday expect temperatures to be seasonably warm but not
get out of hand as the very anomalous amount of moisture available
will inhibit max temps from reaching 90 in most locations.
Unfortunately this correlates to min temps not dropping past 70
for an uncomfortable beginning of the forecast. Storms that do
develop in this airmass will have a higher propensity for very
high rainfall rates and an increased chance for localized
flooding.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
Scattered thunderstorms are continuing to lift northeast across
the area early this evening. They do appear to be showing some
signs of decreasing in both intensity and coverage and expect this
trend to continue through the rest of this evening as these have
been primarily diurnally driven. Will go ahead and cover the
first couple of hours in the TAFs with a VCTS to cover this
threat. We should then see at least some partial clearing
overnight and this will likely lead to some MVFR to locally IFR BR
development later tonight into early Wednesday morning. Models are
suggesting a low level convergence boundary possibly setting up
southwest to northeast across our area through the day on
Wednesday. As we destabilize again through late morning and into
the afternoon hours, this will serve as a focus for scattered
thunderstorm development once again. Will handle the thunder
threat for tomorrow with a VCTS at this point.

OUTLOOK...Thunderstorms possible through Saturday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Coniglio
NEAR TERM...Coniglio
SHORT TERM...Coniglio
LONG TERM...Franks
AVIATION...JGL
Hazardous weather outlook, Aug 9, 3:15 AM EST, 15 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
415 AM EDT TUE AUG 9 2016

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-100900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
415 AM EDT TUE AUG 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.
SLOW MOVING SHOWERS AND STORMS ARE POSSIBLE TODAY. WITH AMPLE
MOISTURE AVAILABLE...HEAVY RAINFALL IS POSSIBLE WHICH COULD LEAD
TO ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SLOW MOVING SHOWERS AND STORMS ARE POSSIBLE WEDNESDAY THROUGH
FRIDAY. WITH AMPLE MOISTURE AVAILABLE...HEAVY RAINFALL IS
POSSIBLE WHICH COULD LEAD TO ISOLATED FLASH FLOODING. MORE
EXTENSIVE HEAVY RAINFALL WILL BE POSSIBLE THIS WEEKEND INTO MONDAY
AS A SLOW MOVING COLD FRONT APPROACHES AND CROSSES THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 9, 2:50 PM EST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
350 PM EDT TUE AUG 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     1 NNW FRIENDSHIP        38.71N 83.10W
08/09/2016                   SCIOTO             OH   EMERGENCY MNGR

            A TREE WAS REPORTED DOWN ON POWER LINES ACROSS WORLEYS
            RUN ROAD. TIME ESTIMATED BY RADAR.

&&
Special weather statement, Aug 9, 3:28 PM EST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
428 PM EDT TUE AUG 9 2016

INZ080-KYZ090-091-094-095-092100-
SWITZERLAND IN-OWEN KY-BOONE KY-GRANT KY-GALLATIN KY-
428 PM EDT TUE AUG 9 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SWITZERLAND...NORTH
CENTRAL OWEN...SOUTHERN BOONE...NORTHWESTERN GRANT AND GALLATIN
COUNTIES UNTIL 500 PM EDT...

AT 427 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM OVER KENTUCKY
SPEEDWAY...MOVING NORTHEAST AT 20 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 45 MPH...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
RISING SUN...CRITTENDEN...WARSAW...KENTUCKY SPEEDWAY...GLENCOE...
SPARTA...PATRIOT...US ROUTES 42 AND 127 AT STATE ROUTE 562...
EGYPT BOTTOM AND INTERSTATE 71 AT US ROUTE 127.

THIS INCLUDES THE FOLLOWING INTERSTATES...
 I-71 IN KENTUCKY BETWEEN MILE MARKERS 54 AND 72.
 I-75 IN KENTUCKY BETWEEN MILE MARKERS 164 AND 165.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3865 8494 3868 8496 3873 8500 3890 8488
      3890 8487 3891 8487 3897 8483 3876 8459
      3862 8491
TIME...MOT...LOC 2027Z 220DEG 18KT 3871 8491
Special weather statement, Aug 9, 4:27 PM EST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
527 PM EDT TUE AUG 9 2016

KYZ097>099-OHZ078-079-092200-
BRACKEN KY-MASON KY-ROBERTSON KY-CLERMONT OH-BROWN OH-
527 PM EDT TUE AUG 9 2016

...A STRONG THUNDERSTORM WILL AFFECT BRACKEN...MASON...ROBERTSON...
SOUTH CENTRAL CLERMONT AND SOUTHERN BROWN COUNTIES UNTIL 600 PM
EDT...

AT 527 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
FAIRVIEW...MOVING NORTH AT 35 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 30 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
MAYSVILLE...WASHINGTON...RIPLEY...ABERDEEN...AUGUSTA...LEWISBURG...
BROOKSVILLE...MOUNT OLIVET...DOVER...HIGGINSPORT...GERMANTOWN...
SARDIS...CHILO...FLEMING-MASON AIRPORT...
US ROUTE 62 AT STATE ROUTE 875...ALHAMBRA...BURIKA...UTOPIA...
HITTVILLE AND AA HIGHWAY AT STATE ROUTE 19.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3843 8400 3844 8402 3844 8403 3846 8407
      3846 8410 3848 8413 3848 8415 3849 8416
      3880 8419 3878 8370 3850 8374 3846 8386
      3849 8393 3845 8398 3844 8398 3842 8400
TIME...MOT...LOC 2127Z 181DEG 31KT 3845 8404

CONIGLIO
Special weather statement, Aug 9, 4:55 PM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
555 PM EDT TUE AUG 9 2016

KYZ099-100-OHZ079-081-092230-
MASON KY-LEWIS KY-ADAMS OH-BROWN OH-
555 PM EDT TUE AUG 9 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MASON...NORTHWESTERN
LEWIS...SOUTHWESTERN ADAMS AND SOUTHEASTERN BROWN COUNTIES UNTIL 630
PM EDT...

AT 555 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM OVER
ABERDEEN...MOVING NORTH AT 20 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
MAYSVILLE...WASHINGTON...MANCHESTER...RIPLEY...ABERDEEN...DOVER...
BENTONVILLE...REDOAK AND BRADYSVILLE.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3856 8368 3861 8390 3885 8387 3874 8348
TIME...MOT...LOC 2155Z 197DEG 17KT 3866 8377
Special weather statement, Aug 9, 5:27 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
627 PM EDT TUE AUG 9 2016

OHZ046-056-092300-
LICKING OH-DELAWARE OH-
627 PM EDT TUE AUG 9 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LICKING AND
DELAWARE COUNTIES UNTIL 700 PM EDT...

AT 627 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM OVER SUNBURY...
MOVING NORTHEAST AT 30 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
WESTERVILLE...DELAWARE...JOHNSTOWN...SUNBURY...ASHLEY...POLARIS...
GALENA...HARTFORD...ALUM CREEK STATE PARK...KILBOURNE...
LEONARDSBURG...STRATFORD...OLIVE GREEN...LEWIS CENTER...
INTERSTATE 71 AT US ROUTE 36/STATE ROUTE 37 AND CENTER VILLAGE.

THIS INCLUDES I-71 IN OHIO BETWEEN MILE MARKERS 122 AND 138.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 4017 8264 4013 8292 4014 8302 4029 8316
      4042 8300 4042 8294 4041 8292 4036 8292
      4035 8275 4028 8275 4027 8248 4025 8248
TIME...MOT...LOC 2227Z 230DEG 24KT 4021 8286
Special weather statement, Aug 9, 5:29 PM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
629 PM EDT TUE AUG 9 2016

INZ066-074-OHZ070-077-092300-
DEARBORN IN-FRANKLIN IN-HAMILTON OH-BUTLER OH-
629 PM EDT TUE AUG 9 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DEARBORN...
SOUTHEASTERN FRANKLIN...NORTHWESTERN HAMILTON AND SOUTHWESTERN BUTLER
COUNTIES UNTIL 700 PM EDT...

AT 629 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR BRIGHT...
MOVING EAST AT 10 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
HARRISON...BRIGHT...HIDDEN VALLEY...LOGAN...GRANDVIEW...ST. LEON...
SCIPIO...WEST HARRISON...CEDAR GROVE...NEW TRENTON...NEW ALSACE...
DOVER...OKEANA...INTERSTATE 74 AT US ROUTE 52...ALERT...
ROCKDALE AND SAINT PETER.

THIS INCLUDES THE FOLLOWING INTERSTATES...
 I-74 IN INDIANA BETWEEN MILE MARKERS 160 AND 171.
 I-74 IN OHIO BETWEEN MILE MARKERS 0 AND 5.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3934 8505 3943 8476 3919 8475 3918 8501
TIME...MOT...LOC 2229Z 259DEG 8KT 3927 8494

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Ripley

When
August 9, 7:05 PM EST to 8:05 PM EST
Where
Ripley County, 0.71 mi WNW of Batesville
Reported by
Law Enforcement
Coordinates
39.303, -85.233

Part of Huntersville Road was closed due to high water.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2016Every state in 2016This day in weather historyWarnings in Indiana, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643608.